Minnesota, 2021

Hail in Minnesota, July 25, 2021

July 25, 2021 · NWS ABR · 3 events in 1 county or zone

Thunderstorms developed near a surface low pressure area in South Dakota and moved east into west central Minnesota. Quarter size hail was observed in and around Wheaton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms developed near a surface low pressure area in South Dakota and moved east into west central Minnesota. Quarter size hail was observed in and around Wheaton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 25, 8:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 25, 8:43 PM CST, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
943 PM CDT Sun Jul 25 2021

.UPDATE...
Issued at 941 PM CDT Sun Jul 25 2021

Still some scattered thunderstorm activity going on across parts
of the area, mainly the south and east. Have adjusted POPs
accordingly. No changes made to winds or temperatures at this
time.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 210 PM CDT Sun Jul 25 2021

This afternoon it appears a somewhat diffuse warm front is gradually
edging north through South Dakota. This front will likely continue
to gradually edge back north as LLJ develops during the evening.
Latest CAMS suggest that convection will fire up over or near south
central portions of the state toward evening, and then move
southeast. However, as WAA(LLJ) develops later this evening,
convective development will probably shift toward the NC/NE
portions of South Dakota. Pretty much the entire CWA remains under a
marginal risk for severe, with soundings still suggesting that wind
is the main threat. The greatest hail threat should occur with any
early evening activity, as later activity may become even more
elevated as boundary layer cooling leads to increasing MLCIN.

On Monday there may well be some lingering LLJ driven activity in
the morning, but expect most of this convection to die as LLJ
diurnally weakens. Later convection may favor northeast SD, and west
central MN. Sfc warm front will have likely lifted north of the CWA,
as somewhat weak looking boundary progresses east over the region.
Southwesterly winds ahead of the boundary may mix out drier
dewpoints all the way to the James valley, potentially limiting
CAPE, and therefore storm development. Conditions look better over
the far eastern CWA, where the LLJ will again focus WAA/lift. This
area stands the best chance of seeing convection late Monday and
Monday night. SPC hoisted a slight risk for areas east of the ABR
CWA. Temperatures will continue to creep up as heights aloft build
into early next week. By Tuesday, heat indices will likely be
heading north of 100F.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 PM CDT Sun Jul 25 2021

Not much overall change with the depth of the heat wave Tuesday and
Wednesday with humidity centered across the eastern CWA, and despite
the initial lack of humidity, it looks like temperatures for the
Missouri valley will also fit in to the heat advisory criteria
fairly well. Overnight readings will fail to cool much with lows in
the 70s Wednesday morning. A east-west oriented boundary slips out
of North Dakota Wednesday, but the heat/humidity doesn't really get
shifted south until Thursday. Models try to generate some convection
associated with this boundary and an upper wave, however GFS BUFKIT
soundings show a layer of moisture around 14kft with a deep dry
layer so suspect this is overdone. The associated northwest flow
wave will suppress the upper ridge to the west, and put us back into
a northwest flow regime. Friday a plume of moisture coming up from
the Desert Southwest rounds the ridge, bringing us the best chance
for moisture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 638 PM CDT Sun Jul 25 2021

Terminals KABR,KATY,KPIR,KMBG

TSRA activity is possible near the KPIR terminal through around
02Z before activity begins pushing off to the east. Otherwise,
expect VFR conditions for the most part across the region.
Expecting areas of TSRA/SHRA across KABR and KATY region later
this evening and into the overnight hours. MVFR conditions may be
possible in heavier activity.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Connelly
AVIATION...TMT
Hazardous weather outlook, Jul 25, 2:45 AM CST, 18 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
345 AM CDT Sun Jul 25 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
345 AM CDT Sun Jul 25 2021 /245 AM MDT Sun Jul 25 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A few showers and thunderstorms will be possible today into tonight,
especially over northeastern South Dakota and western Minnesota.
Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible on Monday afternoon, mainly over
northeastern South Dakota and western Minnesota. Damaging winds
should be the main threat.

Excessive heat is becoming increasingly likely Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Local storm report, Jul 25, 7:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
820 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 S MELLETTE            45.02N 98.50W
07/25/2021  M3.00 INCH       SPINK              SD   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            ASHTON. VERIFIED BY PHOTO. TIME ESTIMATED BY
            RADAR.

&&

TMT
Local storm report, Jul 25, 7:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 NNE PIERRE            44.39N 100.31W
07/25/2021  E1.75 INCH       HUGHES             SD   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL REPORTED ON
            SOCIAL MEDIA WITH PHOTO. TIME ESTIMATED.

&&

TMT
Local storm report, Jul 25, 7:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             9 S BURKMERE            44.91N 99.30W
07/25/2021  M2.50 INCH       FAULK              SD   PUBLIC

            VERIFIED BY SOCIAL MEDIA PHOTOS. TIME
            ESTIMATED.

&&

TMT
Local storm report, Jul 25, 8:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             WALLACE                 45.09N 97.48W
07/25/2021  E1.75 INCH       CODINGTON          SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jul 25, 8:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             5 N FLORENCE            45.12N 97.33W
07/25/2021  E1.25 INCH       CODINGTON          SD   PUBLIC

            TIME ESTIMATED.

&&

TMT
Local storm report, Jul 25, 8:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             FLORENCE                45.06N 97.33W
07/25/2021  E1.00 INCH       CODINGTON          SD   PUBLIC

            VERIFIED BY SOCIAL MEDIA PHOTOS. TIME
            ESTIMATED.

&&

TMT

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Traverse

When
July 25, 9:00 PM CST
Where
Traverse County, 0.69 mi N of Wheaton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.810, -96.500

Hail, Traverse

When
July 25, 9:04 PM CST
Where
Traverse County, 1.45 mi E of Wheaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -96.470

Hail, Traverse

When
July 25, 10:05 PM CST
Where
Traverse County, 0.69 mi N of Wheaton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.810, -96.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971906, 971907, 971908.